Couldn't find what you looking for?

TRY OUR SEARCH!

People that have risk factors associated with type 2 diabetes and that are prescribed steroids as medication are at a high risk for developing steroid-induced diabetes. This article outlines everything you should know about steroid-induced diabetes.

Diabetes is a condition in which sufferers have high levels of blood glucose (a type of sugar). There are two major types of diabetes:

  • Type 1 diabetes. In patients with type 1 diabetes, the immune system goes haywire and starts to attack the cells of the pancreas, which is responsible for making insulin (the hormone that helps metabolize glucose).
  • Type 2 diabetes. In patients with type 2 diabetes, the cells are no longer sensitive to the effects of insulin. Therefore, the cells don’t absorb glucose, which leads to high blood glucose levels.

Steroid-induced diabetes is a rare subtype of diabetes, caused by the use of corticosteroids. These drugs are often given to patients with autoimmune diseases to lower levels of harmful inflammation. However, long-term corticosteroid use can also lead to diabetes.

Who gets steroid-induced diabetes?

Steroid-induced diabetes tends to largely occur in people who are on corticosteroids and have a higher risk of developing type 2 diabetes, which include:

  • Overweight patients.
  • Patients older than 45 years.
  • Females.
  • Patients with prediabetes. This is a condition in which patients have high blood glucose levels, but not high enough to warrant a diagnosis of diabetes.
  • People who have had gestational diabetes. This is a type of diabetes that develops during pregnancy but is resolved when you give birth.
  • People with a family history of diabetes.
For people who don’t have any risk factors for type 2 diabetes, steroid-induced diabetes can still develop if they take steroids for a long period of time.

What causes steroid-induced diabetes?

Corticosteroids are given to help reduce inflammation, which is caused by a malfunctioning of the immune system. Diseases that are treated with corticosteroids include:

  • Rheumatoid arthritis
  • Asthma
  • Lupus
  • Inflammatory bowel disease

Through the use of corticosteroids, people can avoid tissue damage that occurs as a result of inflammation. Corticosteroids  can also have harmful side effects, however. They help to reduce inflammation by mimicking the effects of a hormone called cortisol. Cortisol, however, has the effect of causing higher blood sugar levels, causes cells to become resistant to insulin, and in turn leading to even higher blood glucose levels. Therefore, people who already have a higher risk of developing diabetes should be careful if they are taking steroids.

Symptoms of steroid-induced diabetes

Symptoms of steroid-induced diabetes are similar to those of other subtypes of diabetes, including:

  • Excessive thirst
  • Excessive hunger
  • Frequent urination
  • Dizziness
  • Fatigue
  • Unintended weight loss
  • Dry mouth
  • Impaired vision
  • Nausea and vomiting
  • Dry skin
  • Numbness of feet

While many patients will experience several of the symptoms outlined above, many won't show any symptoms until they have high blood sugar levels. Therefore, it is absolutely vital for patients to monitor their blood glucose levels when they start taking steroids.

Treatment: How is steroid-induced diabetes managed?

Generally, steroid-induced diabetes is treated by simply terminating your course of steroids and moving you on to a different anti-inflammatory medication. However, you need to be aware that you might develop diabetes if you are on steroids and you have to make sure to monitor your blood glucose levels once you start your steroid medication, particularly if you have risk factors for type 2 diabetes.

Furthermore, as steroid-induced diabetes develops in patients with a higher risk for type 2 diabetes, you should make lifestyle modifications to reduce your odds of type 2 diabetes:

  • Changes in diet. Eat fewer carbohydrates (as they are turned into glucose) and more fiber-rich foods such as vegetables, fruits, and whole grains. Carbohydrates can cause a spike in blood sugar levels so it is important to reduce your carbohydrate intake.
  • Exercise. Exercise encourages the cells to take up glucose, leading to a reduction in blood glucose levels.
  • Weight loss. It is known that losing even just five to seven percent of your body weight, can help normalize blood sugar levels if you are currently overweight or obese. Weight loss is, as such, a great way to minimize your risk of type 2 diabetes and keep your blood sugar under control if you have diabetes.

What if I absolutely have to take steroids?

While steroids should generally be avoided diabetics, in some instances, there is no way around them. This can be dangerous as it can cause even greater increases in your blood sugar levels.

If you are already diabetic and have to take steroids, you should make sure to:

  1. Check your blood glucose levels throughout the day.
  2. Make sure all medical professionals involved in your care are aware of your full health history and current situation.
  3. Increase your dose of insulin or other medications that are prescribed for the treatment of your diabetes, in accordance with your doctor's instructions.
  4. If your blood sugar levels rise too high, go see a doctor as soon as possible.
  5. Have glucose tablets or juice on hand if you experience sudden low blood sugar.
  6. Monitor ketones in your urine or blood.

  • Hwang, Jessica L., and Roy E. Weiss. "Steroid‐induced diabetes: a clinical and molecular approach to understanding and treatment." Diabetes/metabolism research and reviews 30.2 (2014): 96-102.
  • Ravina, Alexander, et al. "Control of steroid‐induced diabetes with supplemental chromium." The Journal of Trace Elements in Experimental Medicine: The Official Publication of the International Society for Trace Element Research in Humans 12.4 (1999): 375-378.
  • Iwamoto, Takuya, et al. "Steroid‐induced diabetes mellitus and related risk factors in patients with neurologic diseases." Pharmacotherapy: The Journal of Human Pharmacology and Drug Therapy 24.4 (2004): 508-514.
  • Photo courtesy of SteadyHealth

Your thoughts on this

User avatar Guest
Captcha